Alert archive / California / River Flood Statements in 2008

River Flood Statement 1, NWS Hanford, CA

May 27, 2008Madera County, Mariposa County, California

NWS Hanford, CA issued this river flood statement at May 27, 2008, 3:12 PM PDT for Madera County, Mariposa County, California. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 27, 2008, 3:12 PM PDT (22:12 UTC)
Expired
May 27, 2008, 9:15 PM PDT
In force
6 hr
Issued by
NWS Hanford, CA
Flood severity
None

Counties Madera County, CA, Mariposa County, CA

The radar

The San Joaquin Valley radar (KHNX), 122 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS86 KHNX 272214
FLSHNX
CAC039-043-280415-
/X.NEW.KHNX.FL.S.0001.080527T2212Z-080528T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
312 PM PDT TUE MAY 27 2008

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED AN URBAN AND
SMALL STREAM FLOOD ADVISORY EFFECTIVE UNTIL 915 PM PDT TUESDAY
EVENING FOR PEOPLE IN THE FOLLOWING COUNTIES
IN CENTRAL CALIFORNIA
     CENTRAL MARIPOSA AND CENTRAL MADERA

AT 303 PM PDT WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS...AS
WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

$$

SANGER

WEATHER.GOV/HANFORD

What forecasters said that day

The local office's own words before this river flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this river flood statement went out at May 27, 2:30 PM PDT, 42 minutes earlier.

Area forecast discussion, May 27, 2:30 PM PDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
230 PM PDT TUE MAY 27 2008

.DISCUSSION...A WEATHER SERVICE EMPLOYEE IN THE FIELD REPORTED A
MODERATE SHOWER NEAR OAKHURST AROUND 18Z. UPDATED THE FORECAST TO
ADD SLIGHT CHANCE TO CHANCE POPS TO THE FOOTHILLS THIS AFTERNOON
AND INCREASE POPS FOR THE SOUTHERN SIERRA NEVADA.

SATELLITE LOOPS SHOW AN UPPER-LEVEL VORTICITY MOVING OVER THE
CENTRAL CALIFORNIA COAST AT 19Z. THE NAM-12 DEPICTS THIS AS A +39
VORTICITY CENTER AT 500 MB...BUT IS A BIT FASTER MOVING THE
VORTICITY ACROSS THE CENTRAL SAN JOAQUIN VALLEY THAN SATELLITES
SHOW. A LATE MORNING SPOTTER REPORT RELAYED BY WFO MONTEREY OF
SPRINKLES OVER SAN BENITO COUNTY INDICATED SHOWERS WERE FORMING OVER
THE COASTAL RANGE AS THE VORTICITY MOVES ONSHORE. THESE SHOWERS
DEVELOPED RAPIDLY AS THEY MOVED OFF THE COASTAL RANGE AND INTO
WESTERN FRESNO COUNTY. THE FIRST LIGHTNING STRIKE IN THE HANFORD
WARNING/FORECAST AREA WAS DETECTED IN MARIPOSA COUNTY BETWEEN
2000-2015Z...WITH SEVERAL LIGHTNING STRIKES FROM MONO COUNTY NORTH
INTO NORTHWESTERN NEVADA. AS THE AIRMASS OVER THE REGION WILL
CONTINUE TO BE UNSTABLE OVER THE REGION PAST SUNSET...HAVE ADDED A
LATE AFTERNOON PERIOD FOR A CHANCE OF THUNDERSTORMS OVER THE
WESTERN SAN JOAQUIN VALLEY...AS WELL AS A SLIGHT CHANCE OF EVENING
THUNDERSTORMS TO THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY AND THE
KERN COUNTY MOUNTAINS WITH THE PASSAGE OF THE VORTICITY.

GIVEN THAT THE MODELS WERE A BIT UNDERDONE WITH THE CONVECTIVE
POTENTIAL FOR TODAY...HAVE A SIMILAR CONCERN FOR WEDNESDAY AND HAVE
INCREASED POPS OVER THE SOUTHERN SIERRA NEVADA A BIT...AND EXTENDED
SOUTH INTO KERN COUNTY FOR THE AFTERNOON AND EVENING.

THE GOES WATER-VAPOR LOOP SHOWS THE UPPER-LEVEL LOW WEST OF THE
NORTHERN CALIFORNIA COAST WITH THE TROUGH EXTENDING SOUTH TO 30N.
THE 12Z MODELS FORECAST THE TROUGH TO MOVE INTO CALIFORNIA THURSDAY
AS ANOTHER UPPER-LEVEL LOW FORMS WEST OF THE WASHINGTON COAST. THE
TROUGH ASSOCIATED WITH THIS LOW IS FORECAST TO DEEPEN ALONG 137W
FRIDAY.

WITH THE TROUGH ALONG THE CALIFORNIA COAST THROUGH THURSDAY...EXPECT
TEMPERATURES TO REMAIN SEVERAL DEGREES BELOW NORMAL. CENTRAL AND
SOUTHERN SAN JOAQUIN VALLEY HIGHS WILL BE MAINLY IN THE MID TO UPPER
70S...AND COULD BE AROUND 10 DEGREES UNDER CLIMATOLOGY.

THIS TROUGH IS FORECAST TO REACH 130W BY 06Z SUNDAY. AHEAD OF THE
TROUGH...TEMPERATURES WILL RISE A FEW DEGREES DAILY. THE GFS...
UKMET AND DGEX FORECAST THE TROUGH TO MOVE ONTO THE CALIFORNIA
COAST BY 00Z MONDAY...BUT THE ECMWF KEEPS THE TROUGH OFFSHORE BUT
BECOMING TILTED AS THE PARENT LOW REACHES THE WASHINGTON COAST. HPC
EXTENDED FORECAST DISCUSSION FAVORS THE ECMWF SOLUTION...SO HAVE
WARMED TEMPERATURES OVER THE REGION A FEW DEGREES MONDAY AND TUESDAY
FROM THE PREVIOUS FORECAST WITH PRE-FRONTAL WARMING AHEAD OF THE
TROUGH.

&&

.AVIATION...AN UPPER LOW OFF THE CALIFORNIA COAST WILL BRING MID
LEVEL CLOUDS RESULTING IN AREAS OF MOUNTAIN OBSCURATIONS OVER THE
SIERRA. SHOWERS AND THUNDERSTORMS MAY DEVELOP EACH AFTERNOON OVER
THE MOUNTAINS POSSIBLY LASTING UNTIL 06Z EACH EVENING. VFR
CONDITIONS WILL PREVAIL IN THE HIGH DESERT THROUGH 00Z THURSDAY.

&&

.AIR QUALITY ISSUES...
NONE.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

PUBLIC...SANGER
AVN/FW...MV

WEATHER.GOV/HANFORD

Nearby

River Flood Statements in California, 2008Every river flood statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.